18 July, 2017
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
The vast majority of teens have some pimples, but if you have acne that's bad enough for you to seek a doctor's treatment, you might wind up getting a prescription for ampicillin. Ampicillin, an older antiobiotic in the penicillin family, can help you fight the bacterial infection that often worsens acne.
Teenagers get pimples because their newly surging hormones stimulate their skin to produce too much oil, according to the Cleveland Clinic. This oil, called sebum, often combines with debris present on the skin's surface, including dead skin cells, to plug tiny pores. If your doctor thinks you need antibiotics to treat your acne, you have bacterial infection present in your skin.
Ampicillin, which was approved by the U.S. Food and Drug Administration in 1961, treats a broad range of infections, including acne. You take the medication orally at least once per day or as your doctor advises, according to Drugs.com. Oral antibiotics can reduce the population of bacteria in your skin, which also helps to decrease inflammation, according to the American Academy of Dermatology.
Some people have allergies to penicillin and related drugs such as ampicillin. Severe allergic reactions involve rashes, difficulty breathing, chest tightness, mouth swelling and itching, according to Drugs.com. If this happens to you, seek medical help immediately. Other side effects of ampicillin can include gastrointestinal symptoms such as stomach cramps and diarrhea.
If your acne doesn't begin to clear up after you begin treatment with ampicillin, or if it initially clears but then comes back in full force, it's possible you have a type of bacteria present that's antibiotic-resistant, according to the Mayo Clinic. Antibiotic resistance represents a major problem in acne treatment, and because of this, your physician likely will recommend you taper off your medication after several months' treatment even if it works well for you. If you don't stop taking ampicillin, your bacteria might become resistant to the drug and your acne would return.
Acne treatment takes some time--patients on the forum Acne.org report that ampicillin takes up to two months to get acne under control. And because ampicillin only treats one aspect of acne--the bacterial infection--your dermatologist may recommend you simultaneously use another medication, potentially a topical agent, to address your clogged pores or oily skin.
- annoying teen image by robert mobley from Fotolia.com